Montana, 2011

Hail in Montana, June 26, 2011

June 26, 2011 · NWS BYZ · 1 event in 1 county or zone

A severe thunderstorm produced large hail about 20 miles southeast of Ekalaka.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A severe thunderstorm produced large hail about 20 miles southeast of Ekalaka.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 25, 8:04 PM MST, 5 hours 51 minutes earlier.

Area forecast discussion, Jun 25, 8:04 PM MST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
904 PM MDT SAT JUN 25 2011

.SHORT TERM...VALID FOR SUN AND MON...

UPPER LEVEL TROUGH MOVING INTO NORTHWEST MONTANA OVERNIGHT WITH
AIRMASS OVER SOUTHERN MONTANA UNSTABLE BUT UNDER AN PORTION OF THE
JET STREAM THAT PREVENTS MOST THUNDERSTORM ACTIVITY FROM
DEVELOPING. A FEW ISOLATED SHOWERS ARE OCCURRING WEST OF
BILLINGS...BUT AIRMASS IS ALREADY LOSING DIURNAL WARMING AND DO
NOT EXPECT SHOWER ACTIVITY IN THIS AREA TO PICK UP IN INTENSITY.
SOUTHEAST MONTANA HAS HIGHER DEWPOINTS AND INCREASING LOW LEVEL
WINDS IN RESPONSE TO A LOW LEVEL JET FORMING. ALSO EXPECT A JET
COUPLET TO DEVELOP OVER THIS AREA WHICH WILL PROVIDE LIFT TO ALLOW
THUNDERSTORMS TO OVERCOME DIURNAL COOLING. HOWEVER...THIS WILL
OCCUR LATER...AFTER MIDNIGHT...AND ONLY EXPECT A STORM OR TWO TO
FORM. HOWEVER...ANY STORMS THAT FORM IN THIS AREA WILL HAVE A
CHANCE TO BECOME STRONG AS WIND FIELDS SUPPORT SEVERE WEATHER.
NOT CONFIDENT ENOUGH ABOUT SEVERE WEATHER POTENTIAL TO ADD THIS
DETAIL INTO FORECAST AS RAPID REFRESH MODEL IS NOT CONSISTENT IN
SEVERE WEATHER FROM RUN TO RUN. WILL UPDATE FORECAST TO MENTION
LESS THUNDER IN THE WESTERN ZONES.

YELLOWSTONE RIVER IN BILLINGS IS JUST ABOUT TOUCHING THE OFFICIAL
FLOOD STAGE OF 13 FEET. FLOOD WARNINGS LOOK ON TRACK. BORSUM

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

MODELS CONTINUE TO BE IN GOOD AGREEMENT IN BUILDING A RIDGE
ACROSS THE FORECAST AREA TUESDAY AND WEDNESDAY RESULTING IN DRY
CONDITIONS AND TEMPERATURES WARMING WELL ABOVE NORMAL WITH SOME
LOCATIONS ON THE PLAINS SOARING INTO THE MIDDLE TO UPPER 90S BY
WEDNESDAY. BOTH MODELS BRING A STRONG TROUGH AND UPPER WAVE INTO
THE PACIFIC NORTHWEST WEDNESDAY RESULTING IN A SOUTHWEST FLOW
ALOFT ALONG WITH UPPER DIVERGENCE ACROSS THE FORECAST AREA WHICH
WILL BRING A GOOD CHANCE FOR THUNDERSTORMS. TROUGH AND UPPER WAVE
MOVE THROUGH AND DRAG A COOL FRONT ACROSS THE AREA THURSDAY
BRINGING CONTINUED THUNDERSTORM CHANCES. THUNDERSTORMS WEDNESDAY
INTO THURSDAY MAY BE SEVERE. COOLER TEMPERATURES WILL BE IN STORE
FOR FRIDAY ALONG WITH DRYING CONDITIONS. HOOLEY

&&

.AVIATION...

MARGINALLY UNSTABLE AIRMASS OVER THE WESTERN 2/3 OF THE AREA THIS
EVENING WITH ONLY ISOLATED SHOWER ACTIVITY. UPPER LEVEL TROUGH
MOVING INTO NORTHWESTERN MONTANA OVERNIGHT WILL BEGIN TO INCREASE
INSTABILITY OVERNIGHT. THIS WILL HAVE TWO IMPACTS. SOUTHEAST
MONTANA WILL HAVE AN ENVIRONMENT SUPPORTIVE OF STRONG ISOLATED
THUNDERSTORMS OVERNIGHT...BUT ONLY 1 OR 2 STORMS ARE EXPECTED TO
FORM. AREAS WEST OF BILLINGS OVERNIGHT WILL SEE INCREASING SHOWER
ACTIVITY TOWARDS MORNING WITH ISOLATED THUNDERSTORMS. MVFR
CEILINGS MAY DEVELOP ALONG THE MOUNTAINS BEFORE DAYBREAK. BORSUM

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 051/070 049/075 054/086 060/094 063/085 055/079 056/082
    37/T    31/B    11/B    12/T    33/T    32/T    11/U
LVM 041/067 037/074 045/085 048/090 056/080 048/076 047/078
    34/T    21/B    11/B    12/T    33/T    32/T    11/B
HDN 053/075 050/076 053/088 057/098 061/089 055/082 055/084
    47/T    31/B    11/U    12/T    33/T    32/T    11/U
MLS 053/073 049/076 055/087 061/097 066/089 056/080 056/082
    44/T    31/B    11/U    11/B    33/T    32/T    11/U
4BQ 054/074 050/075 054/087 059/098 063/089 055/081 056/084
    46/T    61/B    01/U    11/U    23/T    32/T    11/U
BHK 052/070 049/073 055/083 058/094 063/086 056/078 055/080
    46/T    41/B    11/U    11/B    23/T    32/T    11/U
SHR 050/071 046/074 050/086 054/094 058/085 051/078 051/080
    37/T    61/B    11/U    12/T    23/T    32/T    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 25, 2:20 PM MST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
320 PM MDT SAT JUN 25 2011

MTZ028>042-056>058-063>068-WYZ098-099-262130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
320 PM MDT SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
REGION TONIGHT. THE THUNDERSTORMS MAY CONTAIN HEAVY RAINFALL
WHICH COULD EXACERBATE RIVER FLOODING ISSUES. THERE IS ALSO A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EXTREME SOUTHEAST
MONTANA.

MULTIPLE RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS THE REGION FOR
CURRENT AND EXPECTED RIVER FLOODING DUE TO SNOW MELT.

PAY CLOSE ATTENTION TO RIVER LEVELS IF YOU ARE ON OR NEAR THE
WATER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FLOODING AND HIGH WATER DUE TO SNOW MELT WILL CONTINUE INTO NEXT
WEEK ALONG AREA RIVERS. IN ADDITION...HEAVY RAINFALL WITH
THUNDERSTORMS ON SUNDAY COULD EXACERBATE RIVER FLOODING ISSUES.

TAKE STEPS TO PROTECT PROPERTY AND LIVESTOCK IF LOCATED
NEAR LOCAL WATERWAYS OR IN AREAS PRONE TO FLOODING FROM SNOW
MELT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOOLEY

In the hours before

Special weather statement, Jun 26, 1:03 AM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
203 AM MDT SUN JUN 26 2011

MTZ037-260900-
CARTER MT-
203 AM MDT SUN JUN 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CARTER COUNTY UNTIL 300
AM MDT...

AT 200 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF RIDGEWAY...OR 22 MILES
SOUTHEAST OF EKALAKA...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
  RURAL EASTERN CARTER COUNTY...
  RURAL NORTHEASTERN CARTER COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4549 10446 4560 10460 4588 10413 4588 10403
      4559 10403
TIME...MOT...LOC 0803Z 235DEG 24KT 4561 10434

The radar

The Rapid City radar (KUDX), 207 km away, was scanning. The volume nearest the first event began at 08:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carter

When
June 26, 1:55 AM MST
Where
Carter County, 0.84 mi SW of Belltower
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.620, -104.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320645.